Thunderstorm Wind, Gaines
- When
- September 29, 11:43 PM CST to 11:48 PM CST
- Where
- Gaines County, 1.5 mi NNE of Seminole
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.740, -102.640
A complex of thunderstorms collapsed across southeast New Mexico and the western Permian Basin. This resulted in localized strong to severe outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A complex of thunderstorms collapsed across southeast New Mexico and the western Permian Basin. This resulted in localized strong to severe outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 11:20 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 1220 AM CDT Sat Sep 30 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 234 PM CDT Fri Sep 29 2023 Isolated convection moving off the Davis and Sacramento/Guadalupe Mountains and across the adjacent plains may become strong as MLCAPE in the 1000-1500 J/kg range and effective shear of around 15 m/s support a multicellular mode with surface wind gusts in the 45-55 mph having a modest (< 25%) conditional chance of occurrence. Significant large hail does not appear to be a threat given overall weak shear, but sub-severe hail is not out of the question. Look for these storms to dissipate within an hour of sunset. Otherwise, expect mostly clear skies overnight with lows ranging from the mid to upper 50s across northern Lea County NM and at higher elevations of the Guadalupes to the mid 70s along the Rio Grande. An approaching and intensifying long wave trough developing over the western CONUS will slowly make its way southeastward during the day Saturday. This trough will induce surface lee troughing while the flow aloft becomes more meridional with time. Like today, surface heating and sufficient instability will result in isolated to scattered showers and thunderstorms off the higher terrain and adjacent plains Saturday afternoon. Effective shear will be a tad higher than today; however, with increasingly meridional flow aloft, these storms may stay closer to the mountains than what current guidance suggests. Elsewhere, dry conditions will prevail with breezy and relatively (relatively being a relative term!) cooler temperatures as thicknesses decrease a touch and upper level cloudiness increases. Highs Saturday will be from the lower to mid 80s at higher elevations to near 102 along the Rio Grande in Big Bend National Park. Convection will continue perhaps a few hours after sunset Saturday evening along the mountains and adjacent plains, but most areas will see partly cloudy skies Saturday night with lows generally in the mid 50s to the lower 70s.| && .LONG TERM... (Sunday through Thursday) Issued at 234 PM CDT Fri Sep 29 2023 There is much to talk about in the extended forecast period. The large trough over the western CONUS begins to slide eastward late this weekend and into early next week. This is going to be a slow process with many leading disturbances ahead of the main trough. Let's dive into some of the details. Sunday will see temperatures return to near normal as heights begin to come down ahead of the approaching trough. Afternoon thunderstorms are possible as a weak disturbance passes through the region within the southwesterly flow aloft. These thunderstorms are going to be focused across the western higher elevations and adjacent plains. Heading into the beginning of next week, temperatures are expected to remain slightly below normal, in part due to cloud cover and decreasing heights. Afternoon thunderstorm chances continue as additional shortwaves eject out into the Great Plains ahead of the main trough. With lee troughing continuing across a large portion of the Front Range, moisture return will happen in earnest, though in a likely fairly narrow corridor. In addition to increasing moisture quality, vertical wind shear increases as mid- level southwesterlies strengthen. These two factors allow for two things, increasing thunderstorm chances, especially further east and the potential for severe weather and flash flooding. Effective bulk shear and instability should be sufficient for organized thunderstorms with heavy rainfall given PWATs near an inch. Flash flooding will be possible in complex terrain and with training and/or slow moving thunderstorms. By mid-week the main trough finally moves overhead which pushes a cold front through the region. Enhanced precipitation is likely near the front as it moves south through the region, likely late Wednesday into early Thursday. Cooler and comparatively drier weather is expected once the cold front clears the region. There will continue to be a slight chance of thunderstorms through the end of the week but temperatures are only expected to be in the 70s and 80s, below normal for this time of year. Overall, we welcome the return of consistent rain chances for the region. Chehak && .AVIATION... (06Z TAFS) Issued at 1218 AM CDT Sat Sep 30 2023 VFR continues for the TAF period. An outflow boundary with accompanying showers and storms will push through INK/PEQ over the next couple hours. MAF/FST will see wind shifts, but low confidence on TS/RA or the like making an impact at the sites. Winds shift back around to the southeast by daybreak and become breezy. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 90 69 88 68 / 0 10 30 20 Carlsbad 90 65 88 65 / 30 40 40 30 Dryden 89 69 89 70 / 0 20 30 20 Fort Stockton 89 68 89 67 / 0 10 30 20 Guadalupe Pass 83 60 81 62 / 50 50 30 30 Hobbs 87 66 84 64 / 10 20 30 30 Marfa 87 59 85 60 / 20 10 30 20 Midland Intl Airport 89 69 86 68 / 0 10 20 20 Odessa 89 70 86 70 / 0 10 20 20 Wink 92 69 90 69 / 10 10 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...70 LONG TERM....91 AVIATION...93
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 119 PM CDT Fri Sep 29 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-301830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 119 PM CDT Fri Sep 29 2023 /1219 PM MDT Fri Sep 29 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
826 PM CDT Fri Sep 29 2023
NMZ029-033-TXZ045-300215-
Northern Lea County NM-Central Lea County NM-Gaines TX-
826 PM CDT Fri Sep 29 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES THROUGH 915 PM CDT/815 PM MDT/...
At 825 PM CDT/725 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms 8 miles southeast of McDonald, or 11 miles
northeast of Lovington, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lovington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3296 10306 3296 10283 3294 10283 3287 10333
3312 10333 3321 10306
TIME...MOT...LOC 0125Z 255DEG 17KT 3307 10320
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
84Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM MDT Fri Sep 29 2023
NMZ028-034-300245-
Southern Lea County NM-Eddy County Plains NM-
743 PM MDT Fri Sep 29 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES THROUGH 845 PM MDT...
At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Malaga, or 25 miles southeast of Carlsbad, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Eddy
and southwestern Lea Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3201 10391 3223 10401 3250 10371 3216 10337
TIME...MOT...LOC 0143Z 229DEG 16KT 3218 10389
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special Weather Statement
National Weather Service Midland/Odessa TX
858 PM CDT Fri Sep 29 2023
NMZ033-034-TXZ045-050-300300-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
858 PM CDT Fri Sep 29 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LEA...NORTHWESTERN
ANDREWS AND WESTERN GAINES COUNTIES THROUGH 1000 PM CDT/900 PM
MDT/...
At 858 PM CDT/758 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles west of Denver
City to near Hobbs to 14 miles southwest of Monument. Movement was
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hobbs, Seminole, Eunice, Seagraves, Monument, Humble City, Eunice
Airport, Nadine, Gaines County Airport, Knowles, Lea County Regional
Airport, Industrial Airpark, Oil Center, Paynes Corner, Higginbotham,
and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 10306 3296 10254 3257 10267 3214 10335
3248 10369 3281 10322 3300 10309 3300 10306
TIME...MOT...LOC 0158Z 296DEG 16KT 3297 10306 3278 10315 3253 10350
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
84The Midland/Odessa radar (KMAF), 98 km away, was scanning. The volume nearest the first event began at 05:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139736.